Doctors prescribe corticosteroids to reduce inflammation in the body. These steroids are different from anabolic steroids, which are medications that are chemically similar to the male hormone testosterone. Corticosteroids stimulate the production of cortisol.

Anti-inflammatory steroids can affect your eyes and vision in different ways. As a general rule, the longer you take them or the higher the dose, the more likely side effects can occur.

The most concerning potential side effects of the eyes can be glaucoma and cataracts.

While steroids can cause side effects, doctors prescribe them for important reasons. Examples include treating immune disorders, cancer, or inflammatory conditions. A doctor will weigh the risks and benefits before prescribing them.

Some people may be more sensitive to steroids than others, including the effects on their eyes. People who are more likely to experience side effects of the eyes or vision include those who:

  • have diabetes mellitus
  • have a family history of open-angle glaucoma
  • have a history of rheumatoid arthritis
  • are very nearsighted

Older people are also more sensitive to the eye effects of steroids as well as children younger than 6 years old.

Duration

The longer a person takes steroids, the more at risk they are for complications.

A person’s eye pressure can increase after a few weeks of taking steroids. However, some people’s eye pressure may increase only an hour after taking steroids, according to one 2017 review.

Taking higher-dose steroids then tapering to a lower dose is less likely to cause cataracts than taking a lower steroid dose over a longer period of time, according to the American Academy of Ophthalmology. There are some exceptions, depending on why you’re taking the steroids.

If you take steroids in any form for more than two weeks, talk to your doctor about whether you should go to your eye doctor to monitor your eye pressure.

Pharmaceutical manufacturers make steroids in a variety of ways. All of them can affect a person’s vision. Examples include:

  • eye drops
  • inhalation, such as during breathing treatments and inhalers
  • injections
  • ointments
  • pills

Doctors prescribe steroids for a variety of reasons. They often prescribe steroid eye drops to:

  • reduce inflammation after eye surgery
  • treat uveitis (eye inflammation)
  • minimize damage to the eye after injury

Doctors may prescribe oral, inhaled, or topical steroids to minimize conditions such as:

Taking steroids can raise your eye pressure. This is true for the many steroid forms.

Eye drops and oral medications are more likely to cause eye issues. Very high doses of inhaled steroids can also cause side effects in the eyes.

Cataracts

Taking steroids can cause a cataract type doctors call posterior subcapsular cataracts. It causes a small, cloudy area to form underneath the eye’s lens.

While cataracts are a known side effect for some people when taking steroids, they’re highly treatable.

If a person doesn’t take steroids for their eyes as directed, they can be at risk for more dangerous and less treatable side effects, such as ciliary body fibrosis maculopathy. Both of these conditions involve damage to parts of the eye.

Central serous chorioretinopathy

Central serous chorioretinopathy (CSC) is a condition that causes fluid to build up under the retina. This can cause retinal detachment and problems seeing.

CSC is most common in young and middle-aged adults, according to the American Society of Retina Specialists.

If a doctor detects CSC early, stopping the steroids may be enough to help restore a person’s vision. There are other treatments available to treat those with chronic CSC problems.

Glaucoma

Taking steroids can cause steroid-induced glaucoma. While doctors don’t exactly know why this occurs, they have some theories.

For corticosteroids, they think that the medicines stop cells that “eat” debris in the eye cells. This leads to a buildup of debris in the aqueous material of the eye. The extra debris can make it harder for aqueous solutions to leave the eye, which increases eye pressure.

Talk to your doctor if you’re taking steroids and have the following eye problems:

Cataract symptoms

Cataract symptoms can include:

  • blurry vision
  • colors that seem faded
  • double vision
  • eyelid drooping
  • “halo” or blurred effect around lights
  • problems with peripheral (side) vision
  • problems seeing at night

Central serous chorioretinopathy

This condition doesn’t always cause symptoms. However, you could experience some blurry vision in one or both eyes.

Objects may seem smaller or farther away when you look at them with the eye that’s affected. Straight lines may look twisted or misshapen.

Glaucoma symptoms

One of the problems with taking steroids is that you don’t always have symptoms until the condition has progressed. Glaucoma is one example of this. Some glaucoma symptoms can include:

  • blurry vision
  • eye pain
  • nausea
  • problems seeing, especially in low light
  • problems with peripheral (side) vision
  • red eyes
  • tunnel vision
  • vomiting

For this reason, it’s important you visit your eye doctor at regular intervals, usually every six months. Your doctor can check your eye pressure and the general health of your eyes and diagnose any developing conditions early.

In addition to eye issues, chronic steroid use can also cause a number of other side effects. These include:

  • delayed wound healing
  • frequent infections
  • osteoporosis and bones that break more easily
  • thinning skin
  • weight gain

If you have these symptoms, talk to your doctor. They may change your dosage, type of medication, or discontinue steroid use altogether.

Ideally, if you can taper or stop taking steroids, your symptoms will improve.

According to a 2017 review, a person’s eye pressure usually decreases within one to four weeks after they stop using steroids.

If you regularly take steroids, you’re at greater risk for infections. These include the flu and pneumonia. Always get a flu shot if you take steroids. Your doctor may also recommend getting the pneumonia shot.

Here are other ways you can improve your health when you take steroids:

  • Drink plenty of water. Steroids can increase your retention of sodium, which can cause bloating. Drinking enough water on a daily basis can promote the body’s water release.
  • Eat plenty of calcium. This can reduce osteoporosis and bone-thinning side effects. Examples of calcium-rich foods include:
    • cheese
    • milk
    • yogurt
    • spinach
  • Exercise regularly. Taking steroids can change how your body deposits fat. By exercising, you can help maintain a healthy weight as well as healthy bones.
  • Refrain from smoking. Smoking can thin the bones and increase your risk for bone-related side effects.
  • Take your steroids in the morning, if possible. Steroids can make getting enough sleep difficult because you often feel more alert. Taking them in the morning can help you get sleep at night.

In addition to these tips, always talk to your doctor if you experience changes in your vision.

Sometimes it’s possible to take other medicines to relieve inflammation instead of steroids. Examples include taking nonsteroidal anti-inflammatory drugs (NSAIDs). These include ibuprofen and naproxen sodium.

A variety of steroids are available on the market. Sometimes doctors can prescribe an alternate steroid option that doesn’t increase eye pressure as much.

Examples of these steroids include fluorometholone and loteprednol etabonate.

They can also serve as alternatives to steroids known to increase eye pressure. Those include:

  • betamethasone
  • dexamethasone
  • prednisolone

Sometimes your doctor can reduce the steroid dose or have you take them every other day to reduce eye side effect risks.

In addition to these steroid alternatives, some doctors may taper or reduce steroid dosages in favor of medications known as immunomodulatory agents. Examples of these medicines include methotrexate and infliximab.

If you take any steroid type for more than two weeks, it’s a good idea to talk to your doctor about how the medication might affect your eyes.

Don’t ever stop taking steroids on your own without your doctor’s advice. Suddenly stopping taking steroids can cause side effects, such as:

  • joint pain
  • muscle tenderness
  • fever
  • fatigue

Some of the questions you may want to ask your doctor about taking steroids and eye changes include:

  • Am I at higher risk for eye problems from steroids?
  • Is there another drug I could take instead of steroids?
  • Is this the lowest dose of this steroid that might work for me?

If your medical condition means you can’t stop taking steroids, your doctor may suggest preventive methods. This includes taking anti-glaucoma medicines (such as eye drops) to keep your eye pressure from getting too high.

Steroids are some of the most common medications doctors prescribe. Because many people take them for such a short amount of time, doctors aren’t usually worried about eye side effects.

However, if you take steroids for longer than two weeks, talk to your doctor about how you should monitor your vision. Your doctor may also recommend preventive techniques or prescribe alternative medications.